Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 2, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 2, 2023, 4:59 PM CST for Brown County, Texas. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2023, 4:59 PM CST (22:59 UTC)
- Expired
- Mar 2, 2023, 5:30 PM CST
- In force
- 31 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 102 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 5:00 PM CST | FUNNEL CLOUD | 2 Ese Brownwood, TX | TREES ALSO REPORTED DOWN IN THE AREA. |
| Mar 2, 5:00 PM CST | TSTM WND DMG | 2 Se Brownwood, TX | CONSIDERABLE ROOF AND BUILDING DAMAGE TO MAGNOLIA ON 4TH APARTMENT BUILDINGS. |
| Mar 2, 5:16 PM CST | TSTM WND GST 69 | 4 Ese Early, TX | CWOP SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 1:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
268
WFUS54 KSJT 022259
TORSJT
TXC049-022330-
/O.NEW.KSJT.TO.W.0002.230302T2259Z-230302T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
459 PM CST Thu Mar 2 2023
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Central Brown County in west central Texas...
* Until 530 PM CST.
* At 458 PM CST, a severe thunderstorm capable of producing a
tornado was located just west of Brownwood, moving rapidly east at
50 to 55 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Zephyr around 510 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! This storm, capable of producing a tornado, will
move over the city of Brownwood. Move to a basement or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3170 9868 3168 9876 3161 9878 3160 9879
3162 9907 3180 9907 3188 9879 3170 9867
TIME...MOT...LOC 2258Z 269DEG 49KT 3171 9897
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
191 follow-up statement
412
WWUS54 KSJT 022306
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
506 PM CST Thu Mar 2 2023
TXC049-022330-
/O.CON.KSJT.TO.W.0002.000000T0000Z-230302T2330Z/
Brown TX-
506 PM CST Thu Mar 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR EAST
CENTRAL BROWN COUNTY...
At 506 PM CST, a severe thunderstorm capable of producing a tornado
was located over Early, moving rapidly northeast at 45 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Blanket around 515 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3170 9868 3168 9876 3161 9878 3160 9879
3163 9889 3181 9903 3188 9879 3170 9867
TIME...MOT...LOC 2306Z 240DEG 41KT 3176 9890
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
19What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 2, 2:04 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 2, 2:04 PM CST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 204 PM CST Thu Mar 2 2023 ...New LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 104 PM CST Thu Mar 2 2023 ...Windy with severe storms possible this afternoon through tonight... The main concern for the next 24 hours will continue to be windy conditions through late tonight, along with severe weather chances for much of the eastern half of the area. As of 1 PM, the Pacific cold front bringing strong west winds into the area was just west of Crockett County, moving east at 35 to 40 mph. Winds behind the front were averaging 35 to 45 mph, with gusts as high as 58 mph. Given that, and short term models continuing to show strong winds through the late night hours especially from the Concho Valley and Heartland areas south into the Interstate 10 corridor, will keep the High Wind Warning and Wind Advisory going, and extend them in time through midnight. In addition, blowing dust is driving visibilites below a mile in some locations, and Dust Storm Warning may be needed for parts of the area south of Interstate 20. Although RH's will fall below 20% after 8 PM or so, will leave the Red Flag Warning as is through midnight to avoid any confusion, and since it will still be very windy through that time anyway. As for severe storms, a broken line of storms is expected to develop in our western counties by mid/late afternoon, then move quickly east. With the ambient strong winds in the mix, severe wind gusts will be an obvious threat, but large hail will also be possible, along with an isolated tornado or two. The most likely area for severe storms will be east of a line from Abilene to Junction, but areas farther west could also see severe storms. The severe thunderstorm activity is expected to exit the area between 7PM and 10PM tonight, but additional sub-severe showers with embedded thunderstorms may affect areas along/north of I-20 late tonight into early Friday morning. Lows tonight will be mainly in the 40s. Dry weather expected for Friday, with highs in the 60s to around 70. && .LONG TERM... (Friday night through next Wednesday) Issued at 144 PM CST Thu Mar 2 2023 No significant changes to the long term...as most of the focus is on the short term portion of the forecast. After today's active weather day things will be much quieter this weekend. Zonal flow aloft will result in dry and mild conditions. Highs on Saturday will be mainly in the 70s and in the 80s on Sunday. Overnight lows will be in the 40s and 50s. Southerly winds will pick up on Sunday in response to pressure falls in the lee of the Rockies. Warm and breezy conditions will continue on Monday, with highs climbing into the mid (and possibly even the upper 80s). Still looking at the potential for a pattern change and cooler temperatures for the middle to latter part of next week. Have stuck with the model blends, which shows temperatures cooler temperatures for Wednesday especially across the Big Country. Deterministic guidance continues to disagree on moisture availability and rain chances so will just maintain the 20-30 % PoPs inherited from the previous forecast package. && .AVIATION... (18Z TAFS) Issued at 1116 AM CST Thu Mar 2 2023 The main concerns for our area TAF sites will be the very gusty west winds developing later this afternoon through the early evening hours, along with a chance for TSRA. The TSRA chances are best at KBBD and KJCT, while KSOA, KSJT, and KABI may be west of the initiation of convection this afternoon. Have kept the mention of TSRA to VCTS for now, and will updated if needed as the event develops. Winds will increase out of the west to 25 to 35 knots sustained during the late afternoon and evening hours. These winds are expected to quickly diminish between 03Z and 06Z tonight. VFR and lighter winds expected from late tonight through Friday morning. && .FIRE WEATHER... Issued at 104 PM CST Thu Mar 2 2023 ...The Red Flag Warning for low relative humidity and very strong winds will remain in effect for the western Big Country, Concho Valley and areas southward to Ozona, Sonora and Junction this afternoon through midnight... Very strong west winds of 35 to 35 mph, with gusts as high as 60 mph, and dry air will bring dangerous fire weather conditions from this afternoon through this evening. Conditions will remain elevated after midnight and into early Friday morning as west winds diminish and overnight RH recovery will be limited. && .PRELIMINARY POINT TEMPS/POPS... Abilene 41 66 42 73 / 40 0 0 0 San Angelo 41 70 42 76 / 10 0 0 0 Junction 42 73 40 81 / 20 0 0 0 Brownwood 41 68 40 77 / 40 0 0 0 Sweetwater 40 66 43 71 / 30 0 0 0 Ozona 42 70 42 75 / 0 0 0 0 Brady 43 68 42 77 / 30 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight CST tonight for Coke-Concho- Crockett-Fisher-Irion-Kimble-Menard-Nolan-Runnels-Schleicher- Sterling-Sutton-Tom Green. Wind Advisory until midnight CST tonight for Brown-Callahan- Coleman-Concho-Fisher-Jones-Kimble-Mason-McCulloch-Menard-Nolan- Runnels-San Saba-Shackelford-Taylor. High Wind Warning until midnight CST tonight for Coke-Crockett- Irion-Schleicher-Sterling-Sutton-Tom Green. && SHORT TERM...20 LONG TERM....42 AVIATION...20
Hazardous weather outlook, Mar 2, 2:14 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 214 PM CST Thu Mar 2 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-032015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 214 PM CST Thu Mar 2 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect until midnight for the Concho Valley southward to Intestate 10, and including Crockett County...for west winds of 30 to 40 mph gusting to as high as 60 mph. A Wind Advisory is in effect for much of the rest of west central Texas this afternoon and evening for west winds of 25 to 35 mph, gusting to over 45 mph. Thunderstorms, some possibly severe, are possible this afternoon and evening. A severe thunderstorm watch is in effect for most of west central Texas until 8 PM this evening. Large hail, damaging winds, and even an isolated tornado is possible. A Red Flag Warning for critical fire Weather conditions is in effect this afternoon and evening for areas along and west of a Roby... Sweetwater to Junction line for very strong winds and low relative humidity values. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening.
In the hours before
Local storm report, Mar 2, 3:56 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM NON-TSTM WND GST 6 SSW SAN ANGELO 31.37N 100.49W
03/02/2023 M58 MPH TOM GREEN TX ASOS
SAN ANGELO ASOS REPORTED WIND GUST OF 58
MPH.
&&
SHLocal storm report, Mar 2, 4:15 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
415 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 9 NE SILVER VALLEY 32.03N 99.42W
03/02/2023 M1.00 INCH COLEMAN TX TRAINED SPOTTER
&&Local storm report, Mar 2, 4:21 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST SILVER VALLEY 31.96N 99.55W
03/02/2023 E60 MPH COLEMAN TX FIRE DEPT/RESCUE
GUSTY WINDS AND HEAVY RAIN HAVE ALSO CREATED
VERY LIMITED VISIBILITY. MANY DRIVERS HAVE
PULLED OFF TO THE SIDE OF THE ROAD.
&&
KBLocal storm report, Mar 2, 4:33 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 2 NW MENARD 30.94N 99.81W
03/02/2023 M73 MPH MENARD TX MESONET
THE WEST TEXAS MESONET SITE LOCATED IN
MENARD MEASURED A 73.4 MPH GUST.
&&
KBLocal storm report, Mar 2, 4:36 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 2 E WALL 31.38N 100.27W
03/02/2023 M60 MPH TOM GREEN TX MESONET
&&
KBLocal storm report, Mar 2, 4:56 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 3 ENE ALBANY 32.75N 99.25W
03/02/2023 M65 MPH SHACKELFORD TX MESONET
&&
KBThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 7:04 AM CST | Special Weather Statement | SJT | San Saba | 41 min |
| Mar 2, 11:25 AM CST | Special Weather Statement | SJT | Throckmorton | 65 min |
| Mar 2, 11:26 AM CST | Special Weather Statement | SJT | Throckmorton | 64 min |
| Mar 2, 1:24 PM CST | Special Weather Statement | SJT | Fisher | 66 min |
| Mar 2, 1:32 PM CST | Dust Storm Warning | SJT | Crockett | 118 min |
| Mar 2, 1:40 PM CST | Special Weather Statement | SJT | Sterling | 50 min |
| Mar 2, 1:50 PM CST | Blowing Dust Advisory | SJT | Coke, Concho, Fisher, Irion, Jones, Kimble and 8 more | 7 hr |
| Mar 2, 1:52 PM CST | Special Weather Statement | SJT | Fisher, Nolan | 53 min |
| Mar 2, 2:14 PM CST | Severe Thunderstorm Warning | SJT | Fisher, Haskell, Jones | 61 min |
| Mar 2, 2:40 PM CST | Special Weather Statement | SJT | Jones, Taylor | 65 min |
| Mar 2, 2:47 PM CST | Special Weather Statement | SJT | Tom Green | 43 min |
| Mar 2, 2:47 PM CST | Severe Thunderstorm Warning | SJT | Fisher, Jones, Nolan, Taylor | 43 min |
| Mar 2, 2:53 PM CST | Special Weather Statement | SJT | Crockett | 52 min |
| Mar 2, 3:12 PM CST | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 63 min |
| Mar 2, 3:18 PM CST | Dust Storm Warning | SJT | Coke, Irion, Sterling, Tom Green | 42 min |
| Mar 2, 3:25 PM CST | Special Weather Statement | SJT | Schleicher, Sutton | 65 min |
| Mar 2, 3:37 PM CST | Special Weather Statement | SJT | Coleman | 23 min |
| Mar 2, 3:42 PM CST | Severe Thunderstorm Warning | SJT | Coleman, Concho, McCulloch, Tom Green | 63 min |
| Mar 2, 3:44 PM CST | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman, Runnels | 46 min |
| Mar 2, 3:52 PM CST | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 38 min |
| Mar 2, 3:58 PM CST | Severe Thunderstorm Warning | SJT | Throckmorton | 23 min |
| Mar 2, 4:05 PM CST | Severe Thunderstorm Warning | SJT | Concho, McCulloch, Menard, Schleicher, Tom Green | 40 min |
| Mar 2, 4:31 PM CST | Severe Thunderstorm Warning | SJT | Brown, Coleman, Concho, McCulloch, Menard, San Saba | 59 min |
| Mar 2, 4:44 PM CST | Tornado Warning | SJT | Brown, Coleman | 31 min |
| Mar 2, 5:09 PM CST | Severe Thunderstorm Warning | SJT | McCulloch, Mason, San Saba | 66 min |
| Mar 2, 5:16 PM CST | Severe Thunderstorm Warning | SJT | Kimble, Mason | 44 min |
| Mar 2, 5:48 PM CST | Severe Thunderstorm Warning | SJT | San Saba | 27 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.